Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 12, NWS Springfield, MO

March 17, 20134 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 17, 2013, 3:04 PM CDT for 4 counties in Missouri. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2013, 3:04 PM CDT (20:04 UTC)
Expired
Mar 17, 2013, 3:45 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Barry County, MO, Christian County, MO, Lawrence County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 34 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 3:26 PM CDTHAIL 1.53 N Crane, MOAMATEUR RADIO REPORTS HAIL ON HWY 13 3 MILES NORTH OF CRANE.
Mar 17, 3:35 PM CDTHAIL 1Clever, MOHAIL COVERING ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WUUS53 KSGF 172004
SVRSGF
MOC009-043-109-209-172045-
/O.NEW.KSGF.SV.W.0012.130317T2004Z-130317T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT SUN MAR 17 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARRY COUNTY IN SOUTHWEST MISSOURI...
  NORTHWESTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
  NORTHERN STONE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 345 PM CDT

* AT 302 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  AURORA...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

* LOCATIONS IMPACTED INCLUDE...
  AURORA...BILLINGS...BOAZ...CLEVER...CRANE...EXTREME SOUTHERN
  SPRINGFIELD...FREMONT HILLS...HURLEY...LINDEN...MADRY...
  MARIONVILLE...NIXA...OZARK AND PLEASANT RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3687 9381 3697 9373 3710 9356 3708 9304
      3702 9316 3694 9337 3688 9357 3684 9377
TIME...MOT...LOC 2004Z 233DEG 40KT 3689 9372

HAIL...1.00IN
WIND...<50 MPH

$$

CRAMER
4 follow-up statements
105 
WWUS53 KSGF 172014
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT SUN MAR 17 2013

MOC009-043-109-209-172045-
/O.CON.KSGF.SV.W.0012.000000T0000Z-130317T2045Z/
CHRISTIAN MO-BARRY MO-STONE MO-LAWRENCE MO-
314 PM CDT SUN MAR 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LAWRENCE...NORTHERN STONE...NORTHEASTERN BARRY AND NORTHWESTERN
CHRISTIAN COUNTIES UNTIL 345 PM CDT...

AT 312 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CRANE...AND
MOVING NORTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
BILLINGS...BOAZ...CLEVER...CRANE...FREMONT HILLS...HURLEY...
MARIONVILLE AND NIXA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3699 9334 3693 9350 3690 9359 3688 9365
      3691 9371 3694 9373 3699 9371 3710 9356
      3708 9304
TIME...MOT...LOC 2014Z 237DEG 35KT 3693 9362

HAIL...1.00IN
WIND...<50 MPH

$$

CRAMER
059 
WWUS53 KSGF 172023
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT SUN MAR 17 2013

MOC009-109-172033-
/O.CAN.KSGF.SV.W.0012.000000T0000Z-130317T2045Z/
BARRY MO-LAWRENCE MO-
323 PM CDT SUN MAR 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE AND
NORTHEASTERN BARRY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3699 9334 3693 9350 3692 9359 3694 9361
      3706 9361 3710 9356 3708 9304
TIME...MOT...LOC 2023Z 237DEG 35KT 3698 9353

$$

MOC043-209-172045-
/O.CON.KSGF.SV.W.0012.000000T0000Z-130317T2045Z/
CHRISTIAN MO-STONE MO-
323 PM CDT SUN MAR 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
STONE AND NORTHWESTERN CHRISTIAN COUNTIES UNTIL 345 PM CDT...

AT 317 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF CLEVER...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
BILLINGS...BOAZ...CLEVER...FREMONT HILLS AND NIXA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3699 9334 3693 9350 3692 9359 3694 9361
      3706 9361 3710 9356 3708 9304
TIME...MOT...LOC 2023Z 237DEG 35KT 3698 9353

HAIL...1.00IN
WIND...<50 MPH

$$
CRAMER
947 
WWUS53 KSGF 172030
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT SUN MAR 17 2013

MOC209-172040-
/O.CAN.KSGF.SV.W.0012.000000T0000Z-130317T2045Z/
STONE MO-
330 PM CDT SUN MAR 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STONE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3700 9342 3700 9360 3702 9361 3703 9361
      3706 9361 3710 9356 3708 9304 3699 9334
      3699 9341
TIME...MOT...LOC 2030Z 236DEG 36KT 3705 9341

$$

MOC043-172045-
/O.CON.KSGF.SV.W.0012.000000T0000Z-130317T2045Z/
CHRISTIAN MO-
330 PM CDT SUN MAR 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CHRISTIAN COUNTY UNTIL 345 PM CDT...

AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLEVER...AND
MOVING NORTHEAST AT 40 MPH.

HAZARD...PING PONG BALL SIZE HAIL.

SOURCE...PUBLIC.

IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
BILLINGS...BOAZ...CLEVER...FREMONT HILLS AND NIXA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3700 9342 3700 9360 3702 9361 3703 9361
      3706 9361 3710 9356 3708 9304 3699 9334
      3699 9341
TIME...MOT...LOC 2030Z 236DEG 36KT 3705 9341

HAIL...1.50IN
WIND...<50 MPH

$$

CRAMER
070 
WWUS53 KSGF 172040
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT SUN MAR 17 2013

MOC043-172050-
/O.EXP.KSGF.SV.W.0012.000000T0000Z-130317T2045Z/
CHRISTIAN MO-
340 PM CDT SUN MAR 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHRISTIAN COUNTY
WILL EXPIRE AT 345 PM CDT...

THE STORM WHICH PROMPTED THE WARNING IS MOVING INTO GREENE COUNTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.

LAT...LON 3700 9342 3700 9360 3702 9361 3703 9361
      3706 9361 3710 9356 3708 9304 3699 9334
      3699 9341
TIME...MOT...LOC 2040Z 235DEG 26KT 3709 9332

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:16 PM CDT, 48 minutes earlier.

Area forecast discussion, Mar 17, 2:16 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 PM CDT SUN MAR 17 2013

.DISCUSSION...

CURRENTLY...UPPER LEVEL SHORTWAVE WAS PUSHING OVER CENTRAL KANSAS
AND AREA OF PRECIPITATION WAS BEGINNING TO EXPAND AND INCREASE A
BIT IN INTENSITY OVER SOUTHEAST KANSAS INTO WEST CENTRAL
MISSOURI...WITH A SECONDARY AREA OF PRECIPITATION FROM SALEM DOWN
TO BRANSON. TEMPERATURES WERE GENERALLY IN THE LOW TO MID 30S OVER
CENTRAL MISSOURI AND THE UPPER 30S TO LOW 40S OVER SOUTHWEST
MISSOURI INTO EXTREME SOUTHEAST KANSAS. SHORTWAVE ENERGY WILL
CONTINUE TO SHIFT EAST DURING THE REMAINDER OF THE AFTERNOON WITH
PRECIPITATION SHIELF CONTINUING TO EXPAND WHILE THE SURFACE LOW
BEGINS TO SHIFT NORTHEAST ALONG THE FRONT INTO ARKANSAS.

SHORT TERM (TONIGHT AND MONDAY)...

LEAD SHORTWAVE WILL CONTINUE TO MAKE PROGRESS INTO MISSOURI DURING
THE EVENING HOURS AND EAST OF THE AREA OVERNIGHT. EXPECTING
MAJORITY OF PRECIPITATION TO END FROM WEST TO EAST DURING THE LATE
EVENING INTO THE OVERNIGHT HOURS AND HAVE TRENDED THE POPS
DOWNWARD FROM WEST TO EAST THROUGH TIME TONIGHT.

MAIN TROUGH AXIS WILL SHIFT THROUGH THE AREA ON MONDAY WITH
SURFACE HIGH PRESSURE BUILDING INTO THE REGION.

LINDENBERG

LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

NORTHWEST FLOW WILL CONTINUE THROUGH MIDWEEK AND WILL DROP
ANOTHER COLD FRONT THROUGH THE AREA TUESDAY NIGHT IN ADVANCE OF AN
UPPER LEVEL STORM SYSTEM MOVING IN FROM THE WEST WEDNESDAY NIGHT
THROUGH FRIDAY. MODELS STILL IN AGREEMENT IN BRINGING
PRECIPITATION INTO THE AREA WITH THIS COLDER AIR MASS IN PLACE
WHICH WOULD BRING A CHANCE OF RAIN AND SNOW TO THE AREA.

LINDENBERG

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS WILL
EXPERIENCE IFR FLIGHT CONDITIONS THROUGH THE AFTERNOON AND INTO THE
OVERNIGHT HOURS.

CEILINGS BELOW 1000 FEET WILL PERSIST...WHILE SCATTERED RAIN SHOWERS
COULD CAUSE VISIBILITIES TO FALL AT TIMES.

ADDITIONAL SHOWERS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN MISSOURI
THIS AFTERNOON AND EVENING...SO MONITORING RADAR TRENDS MAY BE
NEEDED.

SURFACE WINDS FROM THE EAST WILL ARE EXPECTED THROUGH TONIGHT...WITH
A SHIFT TO THE NORTHWEST EARLY MONDAY MORNING.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 17, 1:09 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 PM CDT SUN MAR 17 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
109 PM CDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  WIDESPREAD RAIN...ALONG WITH ISOLATED EMBEDDED
  THUNDERSTORMS...WILL CONTINUE ACROSS MOST OF THE OUTLOOK AREA
  THROUGH THIS EVENING. THE LONG DURATION OF THE RAINFALL MAY
  RESULT IN MINOR FLOODING OF CREEKS...STREAMS...AND LOW WATER
  CROSSINGS. AREAS BETWEEN U.S. 60 AND U.S. 54 WILL BE MOST PRONE
  TO THE MINOR FLOODING.

  A FEW OF THE STORMS WHICH DEVELOP MAY PRODUCE SOME SMALL HAIL.
  NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A DRIER AIRMASS AND BREEZY NORTHWEST WINDS WILL RESULT IN
  ELEVATED FIRE WEATHER CONDITIONS OVER MOST OF THE OUTLOOK AREA
  ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:17 AM CDTSpecial Weather StatementSGFJasper28 min
Mar 17, 2:23 AM CDTSevere Thunderstorm WarningSGFJasper37 min
Mar 17, 9:06 AM CDTRiver Flood WarningSGFPulaski72 hr
Mar 17, 12:23 PM CDTAreal Flood WarningSGFPhelps12 hr
Mar 17, 1:38 PM CDTAreal Flood WarningSGFDent, Phelps10 hr
Mar 17, 3:18 PM CDTSevere Thunderstorm WarningSGFGreene57 min
Mar 17, 3:48 PM CDTSevere Thunderstorm WarningSGFHowell42 min
Mar 17, 5:32 PM CDTSevere Thunderstorm WarningSGFStone28 min
Mar 17, 6:14 PM CDTSpecial Weather StatementSGFWebster31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.